Delaware, 2003

Strong Wind in Delaware, January 20, 2003

January 20, 2003 · NWS PHI · 1 event in 1 county or zone

Strong gusty winds buffeted Delaware during the afternoon of the 20th. Peak wind gusts averaged between 35 and 45 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong gusty winds buffeted Delaware during the afternoon of the 20th. Peak wind gusts averaged between 35 and 45 mph. The highest recorded wind gust was 46 mph at the Dover Air Force Base. The peak wind gust was 44 mph at the New Castle County Airport. The strong winds were caused by the difference in surface pressure between a rapidly deepening low pressure system over the Canadian Maritimes and a high pressure system building southeast from the Canadian Rockies. Winds peaked after a cold front moved through the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 20, 10:50 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 20, 10:50 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1050 AM EST MON JAN 20 2003

UPDATING ZONES MNLY TO DROP WND ADVY AND ADJUST TEMP WORDING FOR
THIS AFTN. XPC WELL HAVE FLG TEMPS N AND STDY OR SLOLY FLG TEMPS S.

THERES A NICE BAND OF SNW SHWRS/SQUALLS MOVG THRU ATTM...BUT THEY
SHOULD BE OFF THE CST BY NOONTIME. HAVE HANDLED THEM IN A NOWCAST
TIL THEN AND WL WORD AFTN FCST AS CHC OF FLRYS.

NO CHGS ON THE MARINE.

ZONES SHOULD FLY BY 11 AM.

KRAUS

-----------------------------------------

PREVIOUSLY...

EXPECTING FROPA BETWEEN ABOUT 13Z AND 16Z TODAY. SOUNDINGS GO DRY
ADIABATIC UP TO AT LEAST H8...WHERE WINDS ARE PROGGED TO BE 40 TO
45 KT FOR A WHILE. 3 HR PRESSURE RISES PROGGED TO BE IN THE 3 TO
4 MB RANGE FOR A WHILE AS WELL AFTER FROPA. OUR WIND DECISION TREE
SUGGESTS WIND GUSTS TO 40 KT ARE POSSIBLE...ESPECIALLY OVER SRN
ZONES WHERE H8 WINDS AND PRESSURE RISES PROGGED TO BE A BIT BETTER.
THEREFORE AM PUTTING UP WIND ADVISORY THERE. GALE WARNING IS UP
ALONG COAST AND DE BAY. THANKS TO CTP...LWX AND AKQ FOR COORD.

WE STAY AROUND THE CONVECTIVE TEMP FOR MUCH OF THE DAY AFTER
FROPA...SO FOR CENTRAL AND SRN ZONES ONLY WENT TO PSNY AFTER
PREFRONTAL FLURRY CHANCE. FOR NRN ZONES...NOTED THAT AVP BUFKIT
SHOWED SHALLOW INSTABILITY...LIFT AND SNOW GROWTH ALL COINCIDING UP
TO AROUND H8. AFTER COORD WITH BGM...WENT WITH CHC OF SHSN IN FAR
NWRN ZONES ALL DAY AND KEPT THE FLURRIES NEXT SET DOWN ALL DAY.
THANKS TO BGM FOR COORD.

REGARDING TEMPS...GFS AND ETA AGREE THAT TEMPS WILL DROP 5 TO
6 DEG C AT H8 FROM 12Z TO 18Z OVER NRN AND CENTRAL ZONES...AND SO
WORDED THEN WITH MAINLY MORNING HIGHS. OVER SRN ZONES...THE DROP IS
NOT QUITE SO PRONOUNCED AND SPREAD MORE EVENLY...WHICH MAKES SENSE
AS FROPA IS LATER THERE. DIDNT GET FANCY WITH THE WORDING ON THE
MAXES THERE.

IT DOESNT LOOK LIKE ANY CHANCE OF PCPN AFTER TODAY...UNLESS
FLURRIES LINGER IN CYCLONIC FLOW NWRN ZONES TONIGHT. DID NOT
FORECAST THAT. IMPULSE PASSING TO THE S TONIGHT SHOULD BE KEPT THERE
BY THE STRONG PUSH OF COLD AIR. WENT DRY BUT KEPT SOME CLOUDS
AROUND...CYCLONIC FLOW N AND IMPULSE S. WINDS SHOULD DIMINISH SOME
AFTER TODAY...BUT NOT DIE OFF ALTOGETHER. THIS COULD EVENTUALLY
SPELL THE NEED FOR A WIND CHILL ADVISORY DURING ONE OR BOTH OF THE
NEXT TWO NIGHTS...BUT THIS CAN CERTAINLY BE REVISITED BY SUBSEQENT
SHIFTS. GOING WITH THE COLDER MAV TEMPS IN THE ARCTIC AIR.

FCSTID =  45

MPO   19   2  14   0 /  40  10  10  10
ABE   26  10  21   7 /  20  10  10  10
RDG   28  11  23   8 /  20  10  10  10
PHL   32  15  28  13 /  20  10  10  10
12N   25   6  20   3 /  40  10  10  10
SMQ   30  12  24  10 /  20  10  10  10
TTN   31  13  26  11 /  20  10  10  10
MIV   34  10  29  14 /  20  10  10  10
ACY   35  15  30  20 /  20  10  10  10
ILG   32  13  28  11 /  20  10  10  10
DOV   36  15  30  14 /  20  10  10  10
GED   38  16  31  15 /  20  10  10  10
ESN   36  15  31  14 /  20  10  10  10

.PHI...GALE WRNG CST AND DE BAY.

NYY
Hazardous weather outlook, Jan 20, 5:17 AM EST, 6 hours 43 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-201215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
517 AM EST MON JAN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

WINDS OF 20 TO 35 MPH WITH SOME HIGHER GUSTS ARE ANTICIPATED LATER
THIS MORNING INTO THIS AFTERNOON OVER CENTRAL AND SOUTHERN NEW
JERSEY...SOUTHEAST PENNSYLVANIA...DELAWARE AND THE MARYLAND EASTERN
SHORE. A WIND ADVISORY IS IN EFFECT FOR INLAND PORTIONS OF THOSE
AREAS...AND GALE WARNINGS ARE IN EFFECT FOR COASTAL PORTIONS.
BLOWOUT TIDES ARE ALSO ANTICIPATED THIS AFTERNOON AND EVENING ALONG
THE ATLANTIC COAST AND THE DELAWARE BAY SHORE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Kent

When
January 20, 12:00 PM EST to 6:00 PM EST
Where
Kent forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343984.